To the Editor: In a review in the May issue of the cardiac effects of antipsychotic medications (1), among the risk factors for QT prolongation mentioned by Dr. Fayek and his colleagues was the inhibition of the cytochrome P-450 enzyme system by concomitant medications. Of these enzymes, CYP2D6 is particularly important, because a number of antipsychotic agents, including thioridazine, are its substrates.
Not only may the enzymes' activity be inhibited by other medications, but there is also genetic polymorphism for this enzyme, which confers different metabolizer status. Persons with normal rates of metabolism are classified as "extensive metabolizers," and those with lower rates are referred to as "poor metabolizers." In the case of CYP2D6, the proportion of poor metabolizers ranges from 5 to 10 percent among Caucasians, compared with less than 1 percent among Asians (2). Poor metabolizers not only are missing the hepatic component of CYP2D6-mediated metabolism but also lack right ventricular CYP2D6 expression (3). Thus compromised presystemic and target tissue metabolism of most antipsychotic medications in these patients may render them more vulnerable to the cardiotoxic effects of some of these drugs.
Extensive metabolizers who are Chinese tend to have slightly slower metabolic rates than Caucasian extensive metabolizers because of the presence of a special allele (4). Therefore these individuals may be more susceptible to the adverse effects of psychotropic drugs. The presence of this genetic vulnerability has led to the proposal of pharmacogenotyping patients before antipsychotic medications are prescribed (3).
In addition to the risk factors that Dr. Fayek and his associates have highlighted, the presence of stress and extremes of emotion or physical exertion, such as those associated with the use of restraints, may also predispose a patient to arrhythmia (5).
The authors are affiliated with the Institute of Mental Health and with Woodbridge Hospital in Singapore.